Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 187, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 31, 2012, 3:36 AM CDT for Breckinridge County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 31, 2012, 3:36 AM CDT (08:36 UTC)
- Expired
- Mar 31, 2012, 4:00 AM CDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Breckinridge County, KY
The radar
The Louisville radar (KLVX), 55 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
326
WUUS53 KLMK 310836
SVRLMK
KYC027-310900-
/O.NEW.KLMK.SV.W.0187.120331T0836Z-120331T0900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 AM CDT SAT MAR 31 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY...
* UNTIL 400 AM CDT
* AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR HOLT...MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
HARDINSBURG...
STEPHENSPORT...
SAMPLE...
MYSTIC...
CLIFTON MILLS AND LODIBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT AND HAVE THEM RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.
&&
LAT...LON 3784 8663 3786 8660 3791 8660 3792 8658
3792 8653 3793 8650 3795 8652 3791 8630
3769 8641 3783 8667 3784 8667
TIME...MOT...LOC 0836Z 288DEG 16KT 3788 8658
WIND...HAIL <50MPH 1.00IN
$$
AL2 follow-up statements
764
WWUS53 KLMK 310851
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
351 AM CDT SAT MAR 31 2012
KYC027-310900-
/O.CON.KLMK.SV.W.0187.000000T0000Z-120331T0900Z/
BRECKINRIDGE KY-
351 AM CDT SAT MAR 31 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR CENTRAL BRECKINRIDGE COUNTY...
AT 350 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR HARDINSBURG...MOVING SOUTHEAST AT
20 MPH.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
HARDINSBURG...
HARNED AND KINGSWOOD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LOUISVILLE.
&&
LAT...LON 3785 8656 3789 8655 3790 8653 3791 8649
3787 8632 3769 8641 3778 8657
TIME...MOT...LOC 0851Z 302DEG 19KT 3781 8649
WIND...HAIL <50MPH 1.00IN
$$
AL143
WWUS53 KLMK 310900
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
400 AM CDT SAT MAR 31 2012
KYC027-310910-
/O.EXP.KLMK.SV.W.0187.000000T0000Z-120331T0900Z/
BRECKINRIDGE KY-
400 AM CDT SAT MAR 31 2012
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BRECKINRIDGE COUNTY
HAS EXPIRED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED SLIGHTLY AND NO
LONGER APPEARS SEVERE. HOWEVER THE STORM REMAINS STRONG...CAPABLE OF
PRODUCING PERIODS OF HEAVY RAIN...HAIL TO THE SIZE OF NICKELS AND
DANGEROUS LIGHTNING.
TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE...CALL
LOCAL LAW ENFORCEMENT WHEN YOU CAN DO SO SAFELY.
LAT...LON 3785 8656 3789 8655 3790 8653 3791 8649
3787 8632 3769 8641 3778 8657
TIME...MOT...LOC 0900Z 302DEG 19KT 3778 8644
$$
ALWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:09 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 31, 2:09 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 309 AM EDT SAT MAR 31 2012 .Short Term (Today through Sunday)... Issued at 305 AM EDT Mar 31 2012 Showers and thunderstorms continue to dwindle early this morning, with a majority of precipitation across the Bluegrass and south central Kentucky. The exception is a few storms developing along a boundary in southern IN which may be capable of producing some small hail. Rain chances are expected to continue to decrease through the early morning hours with dry conditions across the forecast area by sunrise. The cold front associated with this system is just to the north of the forecast area and will cross the region through the morning hours. The position of this front and how fast it crosses the forecast area will have an impact on high temperatures today. It looks like there will be a gradient of high temperatures today, ranging from the mid to upper 60s in north central KY and the eastern portion of southern IN to the mid 70s near Bowling Green. Skies will start out mostly cloudy with possibly some low stratus. This should begin to break up by mid day with clear skies by this evening. An elongated area of surface high pressure will scoot across the lower Ohio Valley tonight through tomorrow. Skies will be mostly clear to partly cloudy. Temperatures will be warmer on Sunday as winds shift to southerly once again and return flow sets up. Lows Sunday morning will be in the mid 40s to lower 50s with highs in the upper 70s to lower 80s. On Sunday a disturbance in the northwest flow aloft will traverse just north of the forecast area. The NAM brings this feature close enough for the northern Bluegrass to have a shot at a shower or two in the afternoon. Given that there is a fairly low chance for any precipitation, will keep the dry forecast going through Sunday. .Long Term (Sunday night through Friday)... Updated at 300 AM EDT Mar 31 2012 The Sunday night-Tuesday time frame will be marked by warming temperatures and a slow-moving storm system approaching from the west (continues to slow down). Thereafter, the models are in poor agreement and confidence is low. Sunday night, upper-level ridging will start to push in from the west. However, a backdoor cold front will sweep across the New England states. This should generate showers and storms to our northeast, but models continue to push the QPF closer to our CWA. Went ahead and caved, inserting a slight chance of showers over our far northeast for Sunday night. Temperatures will be mild with overnight lows in the upper 50s and lower 60s, with possible light fog given increased moisture. Ridging will continue to slide overhead on Monday, lasting through early Tuesday. And up until 12z Tuesday, the short-range models seem to have similar surface and upper-air features. However, the GFS generates quite a bit more precipitation under the ridge, whereas the NAM is basically dry. Think we'll be fairly dry on Monday with an isolated shower/storm possible, so just have slight chance POPs during the day. Chances will slowly increase through Tuesday as an upper-level low pressure center slowly inches its way from the Southern Plains towards the Lower Ohio Valley. The ridge will start to break down, so increased POPs to small chance Monday night and up to high chance in the west on Tuesday. We will remain quite warm during this period, with highs topping out in the low-mid 80s Monday, and a bit cooler but still around 80 on Tuesday (lower for increased cloud cover/precip chances). It will almost feel warm and muggy out Monday night with lows in the lower 60s. By Tuesday evening, surface low pressure downstream of the upper low will track just north of the Ohio River, with a secondary low wrapping up and taking longer to approach. This secondary push will likely bring the best chance of rainfall to the region. Just difficult to time it given the many differences between the models. The Euro looks like it has trended toward the GFS's features; however, the GFS has slowed down quite a bit and now extends precipitation through Wednesday and even into Thursday until the upper low moves east of the area (finally by late Thursday night). The Euro tracks the upper low to our south (drier), whereas the GFS and GEM take it north (wetter). With all the uncertainty, other than having a good chance of rain Tuesday night-Wednesday, think will trend towards a consensus from Wednesday-Friday. With the models trending toward the GFS though, and it slowing down, would not be surprised to see later forecasts with higher POPs Wed-Thurs. For now, left Thursday night-Friday dry, but again, not confident in the mid-to-late week forecast. What we are confident in is a cool down from midweek on regardless of any model solution. Think 60s and low 70s will be the rule for highs Wednesday on, with lows dropping into the 40s each night from Wed night on. && .Aviation (06Z TAF Issuance)... Updated at 1245 AM EDT Mar 31 2012 The strong storms have weakened quite a bit over the last hour with just a few clusters of thunderstorms remaining. The rest of the activity is mainly showers. LEX may see a lightning strike or two over the next hour, but should be just SHRA by 06Z. The strongest storm in the area is in south central KY, but it has the chance to weaken and may stay north of BWG. Therefore, will continue to carry only VCTS there. Behind the line of showers and storms ceilings will remain VFR for a couple of hours. The models do indicate a stratus layer will then build down. Ceilings are expected to drop to around 1500 ft. and remain there through mid day. These clouds should scatter out by mid day with skies clearing in the afternoon. Winds will be generally light and out of the north to NNW. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......EER Long Term........AL Aviation.........EER
Hazardous weather outlook, Mar 31, 2:48 AM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 348 AM EDT SAT MAR 31 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-010800- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 348 AM EDT SAT MAR 31 2012 /248 AM CDT SAT MAR 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY MORNING HOURS. ALL THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND HEAVY RAIN. THE STRONGEST STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED TO SCATTERED STORMS WILL RETURN TO THE FORECAST AREA FROM MONDAY THROUGH WEDNESDAY AS ANOTHER STORM SYSTEM SLOWLY TRACKS ACROSS THE LOWER OHIO VALLEY. THE WARM AND MOIST AIRMASS IN PLACE WILL ALLOW ANY THUNDERSTORM TO PRODUCE HEAVY RAINFALL AND CLOUD- TO-GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL EARLY THIS MORNING. EER/AL
In the hours before
Special weather statement, Mar 30, 9:41 PM CDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1041 PM EDT FRI MAR 30 2012
INZ092-KYZ031>033-310315-
CLARK-HENRY-OLDHAM-TRIMBLE-
1041 PM EDT FRI MAR 30 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
NICKEL SIZE HAIL...AND 40 MPH WINDS...
AT 1038 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHWEST OF LA GRANGE...AND MOVING
EAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...HAIL UP
TO THE SIZE OF NICKELS...AND GUSTY WINDS OF AROUND 35 TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
LA GRANGE...
BEDFORD...
OLDHAM AND BETHLEHEM...
RUSSELL CORNER...
SLIGO AND LIRO...
SULPHUR AND PENDLETON...
THIS STORM WILL AFFECT INTERSTATE 71 IN KENTUCKY BETWEEN MILE MARKERS
22 AND 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3859 8521 3859 8512 3835 8523 3835 8527
3846 8559 3861 8552 3861 8550 3859 8549
3859 8543 3863 8543 3864 8524
TIME...MOT...LOC 0240Z 284DEG 30KT 3852 8548
ALSpecial weather statement, Mar 30, 11:43 PM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1243 AM EDT SAT MAR 31 2012
KYZ026-310515-
OHIO-
1143 PM CDT FRI MAR 30 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
NICKEL SIZE HAIL...AND 40 MPH WINDS...
AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF LIVERMORE...AND MOVING
SOUTHEAST AT 30 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINFALL...HAIL UP
TO THE SIZE OF NICKELS...AND GUSTY WINDS OF AROUND 35 TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
HARTFORD...
DUKEHURST...
MCHENRY AND SIMMONS...
BEAVER DAM AND SANDEFUR CROSSING...
ROB ROY AND PRENTISS...
THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 75 AND 77...AND THE NATCHER PARKWAY BETWEEN MILE
MARKERS 41 AND 48.
OTHER THUNDERSTORMS IN THE AREA WILL PRODUCE HEAVY RAINFALL AS THEY
TRAVEL ACROSS THE SAME AREAS IN OHIO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3748 8711 3755 8706 3764 8694 3744 8662
3742 8662 3731 8676 3733 8677 3733 8682
3730 8681 3723 8689 3722 8689 3742 8711
3745 8711 3749 8713
TIME...MOT...LOC 0442Z 306DEG 28KT 3749 8700
ALSpecial weather statement, Mar 31, 3:25 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 AM CDT SAT MAR 31 2012
INZ089-KYZ023-024-310900-
BRECKINRIDGE-HANCOCK-PERRY-
325 AM CDT SAT MAR 31 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
NICKEL SIZE HAIL...AND 40 MPH WINDS...
AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HAWESVILLE...AND MOVING SLOWLY
TO THE EAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN...NICKEL SIZE
HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.
* THIS STORM WILL ALSO IMPACT...
HARDINSBURG...
HOLT AND HARDINGROVE...
STEPHENSPORT AND ROME...
SAMPLE AND AMMONS...
MYSTIC AND UNION STAR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3799 8671 3797 8639 3795 8635 3777 8634
3764 8647 3782 8675
TIME...MOT...LOC 0825Z 281DEG 23KT 3789 8662
ALThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 9:41 PM CDT | Special Weather Statement | LMK | Trimble | 34 min |
| Mar 30, 11:43 PM CDT | Special Weather Statement | LMK | Ohio | 32 min |
| Mar 31, 3:25 AM CDT | Special Weather Statement | LMK | Breckinridge | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.